Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Abdominal pain, taken proton pumps and antispasmodics, normal endoscopy. Could I be lacking stomach acid?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I have a constant tender pain about 1-2 inches above the navel that is XXXXXXX (coming from a pinpoint location). It feels like I've been punched and makes it hard for me to work out in the gym. I've been on proton pumps prior (which make me get pains in the lower abodomen and feel squeezed behind navel) and anti-spasmadics (no benefit since it's not random cramping) and am now on pepcid 20 mg twice daily. As I pull off the acid reducers I usually feel a little better, but then the acid rebound sets in. I had an endoscopy/colonoscopy, ct scan and small bowel series 1.5 years ago (all normal). This all started with a knawing feeling 3 inches above the navel 2 years ago and I was placed on Protonix and then received all sorts of pain. Could I be lacking stomach acid or what could cause this pain? Thanks!
Posted Thu, 19 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 2 hours later

Thanks for the query.

Pain in the supraumbilical region is usuallt foregut in origin. The organs arising from the foregut are the esophagus, stomach, initial part of duodenum, gallbladder and pancreas. But pain from these are not pinpont and are ususlly poorly localised with one point of maximum tenderness. A pinpoint pain should raise a possibility of a desmoid or a small hernia or a posttraumatic hematoma. Hence get the CT reviewed to rulr out these possibilities.

As you have some respons to acid suppresants there could be a superadded GERD. Try changing over from pepcid to Omeprazole 20mg twice a day before food and a prokinetic like domperidone or a levosulpiride

Above answer was peer-reviewed by
Follow-up: Abdominal pain, taken proton pumps and antispasmodics, normal endoscopy. Could I be lacking stomach acid? 3 hours later
Thanks Dr. XXXXXXX XXXXXXX I guess I should've included more detail; the CT Scan did show a very tiny umbilical hernia (not worth repair). I had surgery over a year ago to have that repaired and it provided no improvement to the pains. I was also tested for hpylori (negative) and for certain food allergies (negative). I had the capsule endoscopy that takes photos throughout the digestive track (normal).

The one point of pain is 1 in to 2 in above the navel (pinpoint may have been the wrong word). The pain is always near the navel and creates an XXXXXXX tender spot. Would this be the duodenum or further into the small intestine?

Any chance acid reducers inhibit my digestion process?

I have also tried Bentyl, Levsin, and Levbid which made me dizzy and had no benefit (are domperidone or a levosulpiride the same type of medicine?)

Also, I have a low resting heart I have to be cautious of which medicines I take.

Thanks for your response!
Answered by Dr. Poorna Chandra K.S 12 hours later
Thanks for the clarification.
As I had explained earlier, supraumbilical pain usually originates from the foregut. This organ can be anything from oesophagus, stomach, initial part of duodenum, gallbladder and pancreas upto the second part of duodenum.
In general, drugs which reduce the acid secretion do not affect the digestive process.
The medicines that you have listed are actually anti-motility, anti-spasmodic drugs. While both domperidone and levosulpiride are prokinetic agents ( which means they increase the motility of the digestive tract), I would prefer to substitute with domperidone or a levosulpiride. These drugs are safe and have their propensity to cause cardiac side effects is low.
As I believe that more information can help a physician help a patient better, I would request you to let me know the test that has been done for Helicobacter pylori in you.
Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Abdominal pain, taken proton pumps and antispasmodics, normal endoscopy. Could I be lacking stomach acid? 4 hours later

In response to your question about H pylori testing; I have had 2 bloods tests come back normal and they also biopsied during the endoscopy (normal).

As far as domperidone concern would be neurological side effects. I currently already have normal stools (at least once daily). However sometimes, I have to go right after eating immediately. The fluid I drank for the small bowel follow through actually passed relatively quickly through my body. That is what makes me wonder if my body is getting inhibited from assimilating the proper acid and bile to break down the food.

Due to the location of the pain never being in the upper abdomen or near the rib cage it makes me suspect small intestine.

It seems like my whole world got turned upside down about 2 years ago due to a mild knawing and being put on Protonix that made me feel like someone had a squeeze hold behind my navel constantly (pulling off had alot of acid rebound). Have you ever seen this type of situation? Your thoughts are greatly appreciated!
Answered by Dr. Poorna Chandra K.S 2 hours later

Small bowel is midgut in origin and causes pain in the umbilical area and is usually colicky in nature
Domperidone doesnot cross blood brain barrier and hence has minimal neurological side effects. It specificcaly effects the esophagogastric motility only.

Increased gastrocolic reflex is a marker of intestinal hurry and can be caused by inflammation in and around the GI tract. Try avoiding milk and taking physillium husk.

Above answer was peer-reviewed by
Follow-up: Abdominal pain, taken proton pumps and antispasmodics, normal endoscopy. Could I be lacking stomach acid? 2 hours later

I actually measured and the tender pain I am experiencing is an inch directly above the center of the navel. When I get a tender area which last for days it's always that area by the navel or behind the navel. What would you think triggers these type of symptoms? Could these pains be adverse reactions to H2 blockers (been on Pepcid and Axid), since I did not tolerate PPI's (Protonix, Prevacid, Nexium, Aciphex) well either?

Also, oddly, when I take my antihistamine (xyzal) for sinus allergies it sometimes dulls down the pain; why would that be?

Should I be concerned of any inflammation/scarring going on since my endoscopy and capsule endoscopy (I rarely get any heartburn). It's always a squeezing or tender pain near the navel that is constant and feels like I have an inflamed intestine which is even worse after food and better first thing in the morning.

Answered by Dr. Poorna Chandra K.S 22 hours later
Hi and thanks for the query
Since I cannot just localise the point of tenderness i leave it to you to decide if it is in the foregut ot the midgut location based on the earlier discussions.
Navel pain may indicate a problem in the small bowel or the pancreas. Since both the CT and the capsule endoscopy were normal, the only possibility is of a smallbowel dysmotility.
Abdominal pain is not a usually described side effect of either the H2blockers or PPI. Only explanation of benifit with levoceterizine is if there is eosinophilic enteritis - Excess eosinophils in the small intestine. This can be an idiosyncratic disease or part of either allergic disorder or a parasitic infestation. It be diagnosed by taking small bowel biopsies.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor